Virginia, 2005Flood in Virginia, July 31, 2005
July 31, 2005 · NWS RLX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 31, 8:36 PM EST, 14 minutes earlier.
Area forecast discussion, Jul 31, 8:36 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
936 PM EDT SUN JUL 31 2005
.SHORT TERM (REST OF TONIGHT THROUGH MONDAY)...
SHOWERS AND THUNDERSTORMS DIMINISHING HOWEVER LINGERING
SHOWERS/STORMS OVER VIRGINIA COUNTIES HAVE LEAD TO SOME PROBLEMS
WITH FLOODING. EXPECT MOST ACTIVITY WILL BE OVER BY 04Z. NO MAJOR
CHANGES IN ZONES. UPDATE OUT SOON.
&&
.PREVIOUS DISCUSSION...
(ISSUED 738 PM EDT SUN JUL 31 2005)
AVIATION...
BASICALLY A REPEAT PERFORMANCE ON THE TAFS THIS EVENING AS LAST
EVENING WITH SHOWERS AND STORMS SUBSIDING BY AROUND 03Z AND AREAS
OF FOG DEVELOPING TOWARD MORNING.
PREVIOUS DISCUSSION...
(ISSUED 224 PM EDT SUN JUL 31 2005)
SHORT TERM (REST OF TONIGHT)...
FORECAST BASICALLY A REPEAT OF LAST NIGHT. MAV MOS CONTINUES TO
HAVE A COLD BIAS OF ABOUT 3 DEGREES ON THE MINIMUM TEMPERATURES SO
HAVE NUDGED THOSE UP. ONCE AGAIN MOISTURE IN AND JUST WEST OF
MOUNTAINS WILL MEAN FOG THERE WITH DRY AIR/GROUND OHIO RIVER WEST
KEEPING FOG OUT THERE.
PREVIOUS DISCUSSION...
(ISSUED 1258 PM EDT SUN JUL 31 2005)
AVIATION...
TONIGHT A REPEAT OF LAST NIGHT. FOG OVER AND ALONG WESTERN SLOPES
OF MOUNTAINS LIFR DEVELOPING AFTER 06Z. VICINITY OHIO RIVER WEST
SKC WITH NO SIGNIFICANT VSBY RESTRICTIONS DUE TO DRYER AIR AND
GROUND CONDITIONS.
PREVIOUS DISCUSSION...
(ISSUED 1150 AM EDT SUN JUL 31 2005)
LONG TERM (THURSDAY THROUGH SUNDAY)...
HOT AND HUMID WX CONTS WED AND THURS WITH H8 TEMPS AROUND 20C.
LONG RANGE GUIDANCE HAS FINALLY CAUGHT ON AS MAXT IS NOW PROGGED IN
THE MID 90S FOR THE AFOREMENTIONED DAYS. MIXING LAYER INCREASES TO
6-7KFT...SO WOULDNT BE SURPRISED TO SEE A FEW UPR 90S IN THE HTS
AND DWU VCNTY GVN WE HAVE BEEN DRY FOR DECENT PERIOD OF TIME.
WARMEST THIS SUMMER HAS BEEN 97F AT HTS AND THAT COULD BE IN
JEOPARDY WED.
ECMWF AND UKMET HAVE COME IN LINE TO THE GFS ENSEMBLES FM YDY WITH
RESPECT TO BREAKING DOWN THE RIDGE ALLOWING A BAROCLINIC ZONE TO
TRAVERSE LATE FRIDAY. H7 TEMP ADV REMAINS NEUTRAL...SO A CAP SHOULD
KEEP THE AREA DRY THUR AFTN INTO MIDDAY FRIDAY UNTIL BOUNDARY APPCHS.
GFS DOESNT PROG MUCH INSTABILITY AHEAD OF THE FRONT...WHICH IS HARD
TO BELIEVE GIVEN MID AND UPR LVL MSTR WL BE ON THE INC ALONG WITH
SFC DWTPS AROUND 70F...THUS INSERTED TRW MENTION FRI AREA WIDE.
CONT TRW VERBIAGE THROUGH THE NIGHT TIME HRS IN THE TUG BASIN AS
ELEVATED INSTABILITY IS NOTED ON GFS FCST SOUNDINGS SINCE THE FRONT
STALLS THERE OVERNIGHT.
HIGH PRESSURE NOSES S FM LK ERIE SAT PUSHING DRY AIR IN FM N TO S.
LLVL MSTR STAYS HIGH IN SRN MTNS...SO KEPT CLOUDS AND TEMPS DWN
THERE...OTRW A SLIGHT COOL DOWN INTO THE MID 80S.
ANOTHER H5 ANTICYCLONE BUILDS IN THE CENTRAL CONUS SUN AND WITH
RESPECTIVE HGT RISES...MAXT ONCE AGAIN WL BE NR OR SURPASS 90F BY
DAY 7. SFC HIGH POSITIONED IN NEW ENGLAND BRINGS LIGHT UPSLOPE FLOW
TO THE BKW AREA...SO NUDGED THEM BELOW GUID.
PREVIOUS DISCUSSION...
(ISSUED 1123 AM EDT SUN JUL 31 2005)
SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
LATEST SHORT TERM MODELS SHOW THE BEST CHANCE OF
SHOWERS/THUNDERSTORMS IN THE EXTREME SOUTHEAST THIS AFTERNOON AND
EVENING. HAVE ADDED A SLIGHT CHANCE ALSO IN THE SE OHIO AND NW WV
IN THE VICINITY OF PKB TO PERRY COUNTY THIS EVENING BASED ON A 250
MB SHORT WAVE PASSING AT THAT TIME. WHILE THE CHANCES ARE LOW
RIGHT NOW BOTH THE RUC AND WRF PICKED UP ON SOMETHING THERE SO
THOUGHT IT WAS WORTH MENTION.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SHORT TERM...DB
Hazardous weather outlook, Jul 31, 1:47 AM EST, 19 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
247 AM EDT SUN JUL 31 2005
VAZ003-004-WVZ033>038-046-047-010646-
BUCHANAN VA-DICKENSON VA-FAYETTE WV-MCDOWELL WV-NICHOLAS WV-
POCAHONTAS WV-RALEIGH WV-RANDOLPH WV-WEBSTER WV-WYOMING WV-
247 AM EDT SUN JUL 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
ANY THUNDERSTORMS THAT FORM THIS AFTERNOON WILL BE SLOW MOVING. THIS
COULD PROVIDE LOCALIZED HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-010646-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV-
CALHOUN WV-CARTER KY-CLAY WV-DODDRIDGE WV-GALLIA OH-GILMER WV-
GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-
LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MEIGS OH-MINGO WV-
MORGAN OH-PERRY OH-PLEASANTS WV-PUTNAM WV-RITCHIE WV-ROANE WV-
TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-
WIRT WV-WOOD WV-
247 AM EDT SUN JUL 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...
AND MOST OF WEST VIRGINIA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 31, 3:31 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT SUN JUL 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL CRAIGSVILLE 38.32N 80.65W
07/31/2005 0.88 INCH NICHOLAS WV CO-OP OBSERVER
0423 PM HAIL CRAIGSVILLE 38.32N 80.65W
07/31/2005 1.00 INCH NICHOLAS WV CO-OP OBSERVER
&&
PGSpecial weather statement, Jul 31, 3:52 PM EST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
452 PM EDT SUN JUL 31 2005
WVZ034-312115-
WYOMING-
452 PM EDT SUN JUL 31 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR PORTIONS OF SOUTHWESTERN WYOMING COUNTY.
AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL WYOMING COUNTY...OR ABOUT 9
MILES SOUTHWEST OF OCEANA...MOVING EAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
BAILEYSVILLE.
EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS
STORM...ALONG WITH HEAVY RAIN.
11
Special weather statement, Jul 31, 5:28 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
628 PM EDT SUN JUL 31 2005
WVZ035-036-312315-
FAYETTE-RALEIGH-
628 PM EDT SUN JUL 31 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR WESTERN FAYETTE AND RALEIGH COUNTIES.
AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF POWELLTON...OR ABOUT 7 MILES
WEST OF OAK HILL...MOVING SOUTH AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE PAX.
THIS SLOW MOVING THUNDERSTORM IS PRODUCING RAINFALL AMOUNTS OF
AROUND AN INCH TO AN INCH AND A HALF OF RAIN PER HOURS. SMALL HAIL
AND WIND GUSTS AROUND 45 MPH WILL ALSO BE POSSIBLE.
11
Special weather statement, Jul 31, 6:26 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
726 PM EDT SUN JUL 31 2005
WVZ034-035-010015-
RALEIGH-WYOMING-
726 PM EDT SUN JUL 31 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR SOUTHERN RALEIGH INTO NORTHERN AND CENTRAL WYOMING
COUNTY.
AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN WYOMING COUNTY...OR ABOUT 8
MILES NORTH OF MULLENS...MOVING SOUTHWEST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE TWIN FALLS
STATE PARK AND GLEN DANIEL.
SMALL HAIL AND OCCASIONAL LIGHTNING WILL BE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL BE POSSIBLE AS WELL...FROM THE SLOW MOVING
THUNDERSTORMS. RAINFALL AMOUNTS AROUND AN INCH TO AN INCH AND A
HALF IN AN HOUR WILL BE POSSIBLE.
11
Local storm report, Jul 31, 6:35 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
735 PM EDT SUN JUL 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 13 E FAYETTEVILLE 38.05N 80.87W
07/31/2005 FAYETTE WV FIRE DEPT/RESCUE
TREES AND POWER LINES DOWN NEAR CORLISS ON CORLISS ROAD.
&&
PGSpecial weather statement, Jul 31, 7:56 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
856 PM EDT SUN JUL 31 2005
VAZ004-WVZ033-010130-
BUCHANAN-MCDOWELL-
856 PM EDT SUN JUL 31 2005
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR NORTHERN BUCHANAN COUNTY AND SOUTHERN MCDOWELL COUNTY.
AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL MCDOWELL COUNTY...OR ABOUT 15
MILES EAST OF GRUNDY. THE WERE NEARLY STATIONARY.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
BRADSHAW....SOUTHWARD TO JOLO AND WHITEWOOD. THIS INCLUDES HARRY
BRANCH AND LINN CAMP BRANCH BASINS.
HEAVY RAIN WILL CONTINUE TO FALL ACROSS THE AREA THROUGH 9:30 PM.
SOME SMALL HAIL MAY MIX IN. SLOW MOVING THUNDERSTORMS ARE PRODUCING
RAINFALL AMOUNTS OF AROUND AN INCH AND A HALF TO NEAR 2 INCHES PER
HOUR. THIS MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.
11
Flood, Buchanan
- When
- July 31, 8:50 PM EST to 11:00 PM EST
- Where
- Buchanan forecast zone
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
Minor flooding was seen along Linn Camp Creek and Harry Branch of Dismal Creek. A few houses were damaged along Harry Branch.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, July 31, 2005$500,000 · 1 event
- Damaging Winds in Arizona, July 31, 2005$60,000 · 60 kt wind · 2 events
- Flash Flooding and Lightning Strike in California, July 31, 2005$20,000 · 6 events
- Damaging Wind in Pennsylvania, July 31, 20051 injured · 50 kt wind · 1 event
- Lightning Strike in Colorado, July 31, 20051 injured · 1 event
- Flash Flooding in Puerto Rico, July 31, 20055 events
- Marine Hail in Lake Huron, July 31, 20051 in hail · 2 events
- Hail and Damaging Wind in West Virginia, July 31, 2005$2,000 · 1 in hail · 2 events
- Damaging Wind in Minnesota, July 31, 200555 kt wind · 1 event
- Wildfire in Oregon, July 31, 20051 event
- Waterspout in South Atlantic Coastal Waters, July 31, 20051 event
- Hail in Michigan, July 31, 20050.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461666.